New Mexico, 2011

High Wind in New Mexico, October 6, 2011

October 6, 2011 · NWS ABQ · 5 events in 3 counties and zones

The first significant fall season system brought strong and gusty winds to northeast New Mexico. A strong lee side trough combined with 50 to 60 knot mid level winds mixing to the surface resulted in 58 mph wind gusts or higher at several locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The first significant fall season system brought strong and gusty winds to northeast New Mexico. A strong lee side trough combined with 50 to 60 knot mid level winds mixing to the surface resulted in 58 mph wind gusts or higher at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 6, 2:24 AM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Oct 6, 2:24 AM MST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT THU OCT 6 2011

.DISCUSSION...
WIND...RAIN...MOUNTAIN SNOW AND COLDER TEMPERATURES ON THE WAY.

NEXT STORM TO IMPACT NEW MEXICO IS OVER NV EARLY THIS AM. WHILE IT
WILL LIFT NE TODAY AND TONIGHT ITS INFLUENCE WILL BE FELT ACROSS
THE CWA. STRONG WINDS ALOFT WILL MIX DOWN TO THE SURFACE TODAY.
WILL EXPAND THE WIND ADVISORY TO INCLUDE THE SANGRES AND UPPER RIO
GRANDE VALLEY AS WELL AS THE SC MOUNTAINS. HIGH WINDS NOT OUT OF
THE QUESTION FROM LAS VEGAS TO CLAYTON. A COLD FRONT WILL ENTER
THE NW TODAY AND SWEEP E AND S TONIGHT. MUCH COOLER TEMPERATURES
WILL FOLLOW THE FRONT. SNOW LEVELS WILL DROP FROM AROUND 10000
FEET THIS AM TO AROUND 7000 FEET FRI AM OVER THE NW. ENOUGH CLOUD
COVER SHOULD PREVENT A FREEZE OVER THE SAN JUAN...UPPER RIO GRANDE
AND LOWER CHAMA RIVER VALLEYS AS WELL AS THE SANTA FE AREA. HAVE
DECIDED TO REMOVE THE LOW GRADE POPS IN THE FAR E THIS PM BUT HAVE
KEPT THEM IN FOR THIS EVE. LOOKS LIKE BEST INSTABILITY AND MOISTURE
WILL BE ACROSS THE BORDER IN TX. MAIN BAND OF RAIN AND SNOW IN AZ
WILL REACH NW NM TODAY AND CHURN E TONIGHT...BUT IN GENERAL WEAKEN
AS IT MOVES INTO CENTRAL NM.

SECONDARY LOW WILL FORM OVER AZ FRI AND THEN SLOWLY MOVE ACROSS THE
FOUR CORNERS REGION FRI NIGHT AND NORTHERN NM ON SAT. GFS IS STILL
THE ODD MODEL OUT WITH SPEED AND STRENGTH OF THIS LOW. WILL LEAN
TOWARD NAM...EUROPEAN...CANADIAN SOLUTIONS OF A SLOWER AND DEEPER
LOW. THIS WILL KEEP PRECIP OVER THE N THROUGH MUCH OF THE WEEKEND.
A FEW THUNDERSTORMS WILL FLIRT WITH OUR FAR EC AND SE ZONES FRI
THROUGH THE WEEKEND. LOW TEMPERATURES WILL BE NEAR FREEZING FRI
AND SAT NIGHTS OVER THE PREVIOUSLY MENTIONED ZONES AS WELL AS
THE ESTANCIA VALLEY...NE AND FAR NE PLAINS.

NEXT WEEK APPEARS MUCH LESS ACTIVE WITH A GENERAL DRYING AND
WARMING TREND. A BACK DOOR FRONT COULD BRIEFLY HALT THE WARM UP
WED IN THE E. CHJ

&&

.AVIATION...
A FEW -SHRA AND HIGH ELEVATION -SHSN WILL CONTINUE ACROSS NW NM THRU
THE MORNING HOURS. MTN TOPS MAY BE OCCASIONALLY OBSCURED. MAIN BAND
OF FRONTAL INDUCED PRECIPITATION WILL MOVE INTO NW NM BETWEEN
15-18Z...AND WILL CONTINUE TO SLOWLY PUSH EAST THROUGH THE AFTN
HOURS. MUCH OF THE PRECIP WILL FALL AS -SHRA...THOUGH A FEW TS ARE
POSSIBLE.  WILL KEEP CB MENTION IN GUP AND FMN TAFS...BUT NO MENTION
OF TS DUE TO UNCERTAINTY. FRONTAL BAND OF PRECIP WILL DIMINISH AS IT
MOVES EAST...AND MAY NOT MAY IT TO KSAF AND KABQ SITES. IT WILL BE
CLOSE. OTHER MAIN STORY WILL BE STRONG AND GUSTY WINDS ACROSS MOST
OF THE AREA. STRONGEST WINDS WILL BE ALONG AND EAST OF THE RIO
GRANDE VALLEY WHERE GUSTS IN THE 40 TO 45KT RANGE ARE LIKELY.
SURFACE WINDS WILL DIMINISH AROUND 02Z...THOUGH STRONG WINDS WILL
PERSIST JUST ABOVE THE SURFACE ACROSS THE PLAINS.  LOW LEVEL WIND
SHEAR WILL BE POSSIBLE FROM KRTN AND KCAO...SOUTHWARD TO KROW AND
KCVS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 34

&&

.FIRE WEATHER...
MID LEVEL CLOUDS HAVE MOVED INTO THE NORTHWEST QUARTER OF THE STATE
THIS MORNING...WHILE LOW CLOUDS ARE PLAGUING THE NORTHEAST. A FEW
LIGHT RAIN AND VERY HIGH ELEVATION SNOW SHOWERS ARE ALREADY
OCCURRING ACROSS THE NORTHWEST...THOUGH MAIN BAND OF PRECIPITATION
IS YET TO COME.

LARGE UPPER LEVEL LOW OVER THE GREAT BASIN WILL MOVE EASTWARD
TODAY...SENDING A PACIFIC COLD FRONT INTO NEW MEXICO.  THE FRONT
SHOULD REACH NORTHWEST NM BEFORE THE NOON HOUR...AND A HEALTHY BAND
OF RAIN SHOWERS WILL BE ASSOCIATED WITH IT. THIS FRONTAL BAND WILL
MOVE EAST THROUGHOUT THE DAY...THOUGH PRECIP INTENSITIES WILL LESSEN
WITH TIME...AND IT WILL BE A STRUGGLE FOR IT TO REMAIN INTACT AS FAR
EAST AS THE RIO GRANDE VALLEY.  SNOW LEVELS WILL REMAIN ABOVE 10KFT
TODAY...BUT WILL LOWER TONIGHT...AND SOME LIGHT SNOW ACCUMS ARE
POSSIBLE ABOVE 9KFT.

OTHER MAIN STORY FOR TODAY WILL BE THE WIND.  STRONG AND GUSTY WINDS
WILL RETURN ACROSS MUCH OF THE FORECAST AREA TODAY. THE STRONGEST
WINDS WILL BE ALONG AND EAST OF THE RIO GRANDE VALLEY WHERE A STRONG
LEE SIDE TROUGH COINCIDES WITH VERY STRONG MID LEVEL WINDS. MIXING
SHOULD ALLOW FOR WIND GUSTS BETWEEN 45 AND 55 MPH. CONCERN EXISTS
ACROSS THE EASTERN PLAINS FOR AN HOUR OR TWO OF CRITICAL FIRE
WEATHER CONDITIONS. RELATIVE HUMIDITIES WILL GENERALLY BE BETWEEN 15
AND 20 PERCENT...BUT MAY BRIEFLY DIP BELOW THIS AS THE MID LEVEL DRY
SLOT REMAINS OVER THE AREA.  PORTIONS OF THE FAR NORTHEAST PLAINS
DID NOT RECEIVE APPRECIABLE...IF ANY...PRECIPITATION OVER THE LAST 3
DAYS EITHER. MAIN MESSAGE IS TO BE AWARE OF THESE HEIGHTENED FIRE
WEATHER CONDITIONS. ACROSS THE WEST...MINIMUM HUMIDITIES WILL BE
BETWEEN 30 AND 60 PERCENT THANKS TO THE AFOREMENTIONED COLD FRONT
AND PRECIP.

SURFACE WINDS WILL DIMINISH THIS EVENING...THOUGH WILL REMAIN BREEZY
OVER RIDGE TOPS.  GOOD TO EXCELLENT RELATIVE HUMIDITY RECOVERIES ARE
EXPECTED.

FRIDAY WILL BE MUCH COOLER ACROSS THE AREA IN THE WAKE OF THE COLD
FRONT.  SOME NORTHERN AND WESTERN AREAS WILL LIKELY EXPERIENCE THE
FIRST FREEZE OF THE SEASON FRIDAY MORNING...AND IF NOT FRIDAY
MORNING...ALMOST CERTAINLY SATURDAY MORNING AS A SURFACE HIGH BUILDS
INTO THE AREA. FRIDAYS HIGH TEMPERATURES WILL BE UP TO 20 DEGREES
BELOW NORMAL ACROSS CENTRAL AND WESTERN AREAS.

AS THE MAIN UPPER LEVEL LOW EJECTS NORTHEASTWARD ON FRIDAY...SOME
ENERGY WILL PINCH OFF AND DEEPEN A CLOSED LOW OVER ARIZONA. GFS
REMAINS THE OUTLIER...EJECTING THIS UPPER LEVEL LOW MUCH FASTER THAN
OTHER FORECAST MODELS.  THUS...EXPECT THIS LOW TO REMAIN TO THE WEST
OF THE STATE THROUGH FRIDAY...LINGER OVER NORTHWEST NM THROUGH
SATURDAY...BEFORE SLOWLY MOVING NORTHEAST ON SUNDAY. THUS ADDITIONAL
ROUNDS OF PRECIPITATION ARE LIKELY AS LONG AS THE LOW IS IN THE
VICINITY. AT THIS TIME...LOOKS LIKE THE NEXT MAIN BAND WILL OCCUR
FRIDAY NIGHT/SATURDAY MORNING ACROSS WESTERN AND CENTRAL PORTIONS OF
THE STATE ALONG THE MID LEVEL FRONT.

VENTILATION THROUGH THE END OF THE WEEK WILL BE GOOD OR BETTER.
HOWEVER...VENTILATION RATES WILL TAKE A HIT ON SUNDAY AS STABLE AIR
INVADES THE STATE FROM THE WEST AND WIND FLOW DECREASES.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  34  55  33 /  70  20  20  10
DULCE...........................  51  28  50  28 /  70  50  30  30
CUBA............................  57  30  54  28 /  50  50  30  30
GALLUP..........................  57  32  51  26 /  70  30  20  10
EL MORRO........................  54  33  51  26 /  50  40  30  10
GRANTS..........................  59  36  57  28 /  40  30  20  20
QUEMADO.........................  59  35  52  28 /  40  30  30  10
GLENWOOD........................  68  42  62  37 /  20  40  20   5
CHAMA...........................  47  28  43  19 /  70  70  40  50
LOS ALAMOS......................  59  37  54  30 /  30  50  30  30
PECOS...........................  64  39  49  31 /  10  30  40  40
CERRO/QUESTA....................  55  32  48  22 /  40  60  30  40
RED RIVER.......................  47  26  40  22 /  40  60  40  50
ANGEL FIRE......................  56  27  46  21 /  20  40  40  40
TAOS............................  60  34  53  28 /  30  50  30  40
MORA............................  63  37  55  27 /  10  30  30  40
ESPANOLA........................  69  38  61  32 /  20  50  30  30
SANTA FE........................  67  39  54  32 /  20  50  30  40
SANTA FE AIRPORT................  68  40  58  33 /  20  40  30  30
ALBUQUERQUE FOOTHILLS...........  69  45  59  39 /  10  30  30  20
ALBUQUERQUE HEIGHTS.............  70  47  60  41 /  10  30  30  20
ALBUQUERQUE VALLEY..............  72  43  62  37 /  10  20  30  20
ALBUQUERQUE WEST MESA...........  72  43  62  39 /  10  30  30  20
LOS LUNAS.......................  74  41  62  36 /  10  20  30  20
RIO RANCHO......................  71  45  62  40 /  10  30  30  20
SOCORRO.........................  77  51  69  41 /  10  20  20  20
SANDIA PARK/CEDAR CREST.........  70  37  56  34 /  10  40  40  30
TIJERAS.........................  71  45  58  35 /  10  40  40  30
MORIARTY/ESTANCIA...............  69  40  56  33 /   5  20  30  30
CLINES CORNERS..................  67  41  52  34 /   5  20  30  40
GRAN QUIVIRA....................  71  46  62  38 /   5  20  20  30
CARRIZOZO.......................  77  45  71  40 /   0   5  10  20
RUIDOSO.........................  68  42  60  43 /   0   5  10  20
CAPULIN.........................  72  39  65  35 /   5  20  10  50
RATON...........................  74  39  64  34 /  10  20  20  50
SPRINGER........................  76  40  66  35 /  10  20  20  40
LAS VEGAS.......................  70  39  56  34 /   5  20  20  40
CLAYTON.........................  79  46  73  42 /   5  10  10  40
ROY.............................  75  46  68  39 /   5  10  10  40
CONCHAS.........................  83  52  77  44 /   5   5  10  30
SANTA ROSA......................  81  50  76  43 /   0   5  10  30
TUCUMCARI.......................  85  52  79  44 /   5   5  10  40
CLOVIS..........................  85  51  80  44 /   5  10  20  40
PORTALES........................  86  52  81  45 /   5  10  20  50
FORT SUMNER.....................  86  51  80  45 /   5   5   5  30
ROSWELL.........................  89  55  85  48 /   5   5   5  20
PICACHO.........................  83  49  78  46 /   0   5   5  20
ELK.............................  77  50  72  44 /   0   5   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ512>516-519-521>524-526>535.

&&

40/34
Hazardous weather outlook, Oct 6, 4:32 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MDT THU OCT 6 2011

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
532 AM MDT THU OCT 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH TO SOUTHWEST WINDS FROM NOON TO 7 PM MDT FROM THE
MIDDLE RIO GRANDE VALLEY EAST TO THE TEXAS BORDER AND NORTHEAST
TO THE SANGRE DE CRISTO MOUNTAINS...AND INCLUDES ALL OF NORTHEAST
NEW MEXICO. A WIND ADVISORY IS IN EFFECT FOR SPEEDS OF 25 TO 40
MPH AND GUSTS OF 45 TO 55 MPH. STRONGEST WINDS WILL BE IN THE
NORTHEAST.

OCCASIONAL SNOW IS LIKELY OVER THE WESTERN AND NORTHERN MOUNTAINS
TONIGHT ABOVE 7500 FEET. A FEW INCHES MAY ACCUMULATE IN THE
SOUTHERN SAN JUAN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OCCASIONAL SNOW IS LIKELY OVER THE WESTERN AND NORTHERN MOUNTAINS
FROM FRIDAY INTO SATURDAY. MOST OF THE ACCUMULATING SNOW WILL BE
ABOVE 7000 OR 8000 FEET. THE SAN JUAN MOUNTAINS COULD SEE A FEW
MORE INCHES OF SNOW.

CHILLY TEMPERATURES FRIDAY AND SATURDAY NIGHTS COULD LEAD TO THE
FIRST FALL FREEZE IN SOME LOW LYING AREAS SUCH AS AROUND
FARMINGTON...TAOS...ESPANOLA...LAS VEGAS...RATON AND MORIARTY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT STRONG WINDS AND RAIN OR SNOW AMOUNTS.

40

Event by event

5 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
October 6, 11:57 AM MST to 3:11 PM MST
Where
Far Northeast Highlands forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

The Raton ASOS hit a peak wind gust of 67 mph at 134 pm MST, though gusts above 58 mph occurred for several hours.

High Wind, Union County

When
October 6, 12:51 PM MST to 2:57 PM MST
Where
Union County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Multiple wind gusts over 58 mph occurred at the Clayton ASOS.

High Wind, Far Northeast Highlands

When
October 6, 12:53 PM MST to 1:53 PM MST
Where
Far Northeast Highlands forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

The Raton ASOS recorded sustained winds over 40 mph for at least an hour.

High Wind, Union County

When
October 6, 12:55 PM MST to 2:55 PM MST
Where
Union County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

Sustained winds over 40 mph occurred for several hours at the Clayton ASOS.

High Wind, Northeast Highlands

When
October 6, 2:25 PM MST
Where
Northeast Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Las Vegas ASOS recorded a peak wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339881, 339878, 339883, 339879, 339884.